Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2003, 1:14 AM CDT for Gove County, Logan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 1:14 AM CDT (06:14 UTC)
- Expired
- Aug 10, 2003, 2:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100614 SVRGLD KSC063-109-100715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 114 AM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 215 AM CDT * AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF OAKLEY...OR ABOUT 5 MILES SOUTHEAST OF COLBY...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 125 AM CDT OAKLEY...MONUMENT AT 135 AM CDT RUSSELL SPRINGS AT 145 AM CDT GRINNELL AT 150 AM CDT GRAINFIELD AT 155 AM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...GOVE...PARK...QUINTER AND THE MONUMENT ROCKS. THIS STORM HAS A HISTORY OF WINDS TO 77 MPH IN COLBY AS WELL AS HAIL TO THE SIZE OF GOLFBALLS. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3913 10015 3913 10140 3870 10141 3870 10015 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:40 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 9, 10:40 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT SAT AUG 9 2003 HAVE COMPLETED A LATE UPDATE MAINLY TO CONTINUE SLIGHT CHANCE OF THUNDERSTORMS INTO THE EARLY MORNING. BEST CHANCE IS IN EXTREME NORTHEAST BUT EVEN THERE MOST OF THE ACTIVITY LOOKS TO BE JUST TO THE EAST AND HEADING SOUTHEAST. NE TO SW INSTABILITY AXIS ON WHICH THIS POTENTIAL MCS IS FORMING EXTENDS VIRTUALLY ACROSS MY CWA SO THINK FOR NEXT 4 HOURS OR SO 20 POP LOOKS REASONABLE EVERYWHERE. LOTS OF POTENTIAL ENERGY AVAILABLE FOR TAPPING AS THE INSTABILITY AXIS PASSES FROM NW TO SE. LITTLE CHANGE TO LAST FEW HOURS OF NIGHT FORECAST. .GLD...NONE. RJC
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 13 hours 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOCKHART
In the hours before
Local storm report, Aug 10, 1:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 PM COLBY KS 70 MPH TSTM GUST
08/09/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 1:06 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM COLBY MUNI ARPT KS 67 MPH TSTM GUST
08/10/03 THOMAS
1204 AM COLBY KS 1.75 INCH HAIL
08/10/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 1:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM COLBY KS 77 MPH TSTM GUST
08/10/03 THOMAS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:52 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 53 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 65 min |
| Aug 10, 4:44 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Aug 10, 5:28 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.